Michigan, 2002

Hail and Damaging Winds in Michigan, July 22, 2002

July 22, 2002 · NWS GRR · 3 events in 3 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
$5,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 22, 1:22 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 22, 1:22 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
221 AM EDT MON JUL 22 2002

THE LATEST SFC ANALYSIS SHOWS A COLD FRONT EXTENDING FROM NW LWR
SOUTHWEST INTO ERN WI AND NRN IA. A PREFRONTAL TROUGH EXTENDED FROM
NORTH CENTRAL LWR SOUTHWEST THRU SRN LAKE MICHIGAN. ABUNDANT MID LVL
BKN CLOUDINESS WAS NOTED ALONG THE ENTIRE FRONTAL BOUNDARY WITH A
MIX OF CU AND CI COVERING THE CWA. SFC WINDS WERE GENERALLY FROM A
WESTERLY DIRECTION WEST OF THE PREFRONTAL TROUGH. AHEAD OF THE
TROUGH
TEMPS WERE IN THE LOWER 90S AND DWPTS IN THE LOWER 70S WITH CAPES
AROUND 3K J/KG AND LIS OF -4 TO -7. CONCERNS WITH THIS PACKAGE
MAINLY DEAL WITH CONVECTIVE CHANCES TONIGHT.

12Z SHORT RANGE MODELS WERE IN GOOD AGREEMENT WITH RESPECT TO UPR
LVL SOLUTIONS. A BASIC ZONAL FLOW WILL EXTIST ACROSS THE CWA THRU
WED NIGHT WITH UPR HIGH PRESSURE OVER BERMUDA AND THE 4 CORNERS
REGION. THINK THE BEST CHANCE OF STORMS IS ALONG AND JUST AHEAD OF
THE TROUGH THIS EVENING. THE MODELS PROG THIS TROUGH THRU THE CWA
EARLY
THIS EVENING. AS THIS PASSES, TSRA CHANCES WILL DIMINISH
CONSIDERABLY. WILL KEEP LOW CHC POPS GOING TONIGHT AHEAD OF THE
ACTUAL FRONT WHICH THE MESOETA PROGS THRU AROUND 09Z. WILL GO WITH
AN OVERALL PT CLDY SKY.

ON TUESDAY HIGH PRESSURE WILL SLIDE EAST FROM THE NRN PLAINS TO THE
NRN LAKES. IN THE ABSENCE OF ANY SHORT WAVES MOVING THRU THE
WESTERLIES, THE HIGH AND THE DRY AIR ASSOCIATED WITH IT WILL
GENERATE QUITE A BIT OF SUNSHINE AS FCST SOUNDINGS SHOW DRY
PROFILES. HUMIDITY WILL BE MUCH LOWER THAN THE PAST SEVERAL DAYS AS
DWPTS DROP INTO THE MID 50S. CU ROUTINE SHOWS THE POTENTIAL FOR SCT
CU ON TUESDAY AND WEDNESDAY BUT LIMITED AMOUNTS OF MOISTURE SHOULD
PRECLUDE ANYTHING MORE. MOS TEMPS LOOK REASONABLE.

93

EXTENDED FORECAST
THE CANADIAN MODEL HAS TRENDED TOWARD A STRONGER RETURN FLOW
OF MOISTURE ON THURSDAY....SUGGESTING THE POTENTIAL FOR SOME
PRECIPITATION.  OTHER MODELS INDICATE OTHERWISE.  CONSIDERING
THE FLOW WILL BE PRIMARILY EAST TO SOUTHEAST...WHICH IS
TYPICALLY A DRY FLOW...WILL CONTINUE TO FEATURE A DRY FORECAST
FOR THURSDAY.  THEN FOR FRIDAY...MODELS ARE IN AGREEMENT IN
TRACKING A SHORTWAVE THROUGH THE REGION...BRINGING THE POTENTIAL
FOR SOME SHOWERS AND THUNDERSTORMS.  AS FOR THE WEEKEND...INITIALLY
WITH A RELATIVELY DRIER AIRMASS IN PLACE FOR SATURDAY...NO RAIN
IS ANTICIPATED.  THE AVN IS DEPICTING A RETURN OF THE HIGH
PRECIPITABLE WATER AIR FOR SUNDAY...ON A SOUTHWEST LOW LEVEL
FLOW THAT FEATURES SEVERAL WAVES NORTHWARD THROUGH THE MISSISSIPPI
VALLEY.  WILL MAINTAIN SOME SHOWERS AND THUNDERSTORMS FOR SUNDAY
AND EXTEND THEM INTO MONDAY.

MJS

.GRR...NONE.

In the hours before

Special weather statement, Jul 22, 10:38 AM EST, 5 hours 47 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-231000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1137AM EDT MON JUL 22 2002

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS...PLEASE ADVISE YOUR EMERGENCY MANAGERS.

HAZARDS...
SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS SOUTHWEST MICHIGAN FROM
EARLY THIS AFTERNOON INTO THE EVENING. SOME OF THESE STORMS MAY BE
SEVERE...WITH THE GREATEST THREAT FOR SEVERE WEATHER BETWEEN 2 AND 6
PM SOUTHEAST OF A LINE FROM MT. PLEASANT TO KALAMAZOO.  THE
STRONGEST STORMS MAY BE CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH
AND HAIL TO ONE INCH IN DIAMETER.  THESE STORMS WILL ALSO BE CAPABLE
OF PRODUCING VERY HEAVY RAIN AND LOCALIZED FLOODING IS POSSIBLE.

HIGH HEAT INDICES ARE ALSO CONCERN FOR THIS AFTERNOON AND EVENING.
HIGH TEMPERATURES AWAY FROM LAKE MICHIGAN AND SOUTHEAST OF A LINE
FROM MOUNT PLEASANT TO MUSKEGON WILL BE AROUND 90 DEGREES THIS
AFTERNOON. THESE VERY WARM TEMPERATURES COMBINED WITH A VERY MOIST
AIRMASS WILL DRIVE HEAT INDICES TO AROUND 100 DEGREES FOR SEVERAL
HOURS THIS AFTERNOON.

DISCUSSION...
AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE GREAT LAKES REGION
TODAY FORCING A SURFACE COLD FRONT ACROSS THE FORECAST AREA. AT 11
AM THE COLD FRONT EXTENDED FROM A LOW IN LAKE SUPERIOR ACROSS THE
CENTRAL UPPER PENINSULA AND LAKE MICHIGAN TO JUST WEST OF CHICAGO.
THE FRONT WILL MOVE ACROSS SOUTHWEST LOWER MICHIGAN THIS AFTERNOON
AND EARLY EVENING. AHEAD OF THIS FRONT A VERY WARM MOIST
AND UNSTABLE AIRMASS IS IN PLACE.  AS THE COLD FRONT INTERACTS WITH
THIS AIRMASS A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO
DEVELOP THIS AFTERNOON.  INDIVIDUAL STORMS WILL MOVE TO THE
NORTHEAST AT AROUND 25 MPH WHILE THE LINE ITSELF WILL MOVE TO THE
SOUTHEAST. SOME OF THESE STORMS MAY BE SEVERE PRODUCING WIND GUSTS
TO 70 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  WITH A VERY MOIST
AIRMASS IN PLACE VERY HEAVY RAIN WILL ALSO ACCOMPANY THESE
THUNDERSTORMS.

IN ADDITION TO THE POTENTIAL FOR SEVERE WEATHER HIGH HEAT INDICES
ARE A CONCERN TODAY.  AFTERNOON HIGH TEMPERATURES WILL BE AROUND 90
DEGREES FOR AREAS AWAY FROM THE LAKESHORE AND SOUTHEAST OF A LINE
FROM MOUNT PLEASANT TO MUSKEGON.   THESE VERY WARM TEMPERATURES
COMBINED WITH DEWPOINT TEMPERATURES IN THE LOW TO MID 70S WILL DRIVE
HEAT INDEX VALUES TO AROUND 100 DEGREES.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR TUESDAY THROUGH
FRIDAY...

COOLER AND LESS HUMID WEATHER IS EXPECTED FOR MID WEEK AS HIGH
PRESSURE BUILDS INTO THE REGION.  THERE WILL AGAIN BE THE THREAT FOR
THUNDERSTORMS ON FRIDAY AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH
THE GREAT LAKES.

GRAHAM/MWH
Special weather statement, Jul 22, 12:15 PM EST, 4 hours 10 minutes before
MIZ059-066-067-073-074-222300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
115 PM EDT MON JUL 22 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 700 PM EDT MONDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN SOUTH CENTRAL MICHIGAN
     CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MWH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Eaton

When
July 22, 4:25 PM EST
Where
Eaton County, Olivet Station
Measured
0.88 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.483, -84.933

Hail of up to seven eighths of an inch was reported by spotters with a thunderstorm in Olivet.

Thunderstorm Wind, Calhoun

When
July 22, 4:28 PM EST
Where
Calhoun County, Pennfield
Measured
53 kt (61 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
42.367, -85.100

Several large tree limbs were blown down by thunderstorm wind gusts, one of which fell down on and blocked a road in Pennfield.

Thunderstorm Wind, Jackson

When
July 22, 5:40 PM EST
Where
Jackson County, Clarklake
Measured
53 kt (61 mph)
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.117, -84.350

Numerous eight to ten inch diameter tree limbs were blown down and several fell down on and blocked roads in the Clark Lake area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314421, 5314422, 5314423.